1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2017 »
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Night Time Hypos Every Night - help!

Discussion in 'Pregnancy' started by quintel, Oct 8, 2017.

  1. quintel

    quintel Type 1 · Active Member

    Messages:
    27
    Likes Received:
    23
    Trophy Points:
    43
    Hi everyone!

    Could really do with some advice. I'm currently 10 weeks pregnant and am finding that every single night, around 4-6am, I'm having hypos. They're usually in the 2's and have had contact with my DSN and consultant who've told me to lower my long acting Levemir until they go away.

    Problem is, I've been doing this for 2/3 weeks to no success. I started on 54 units once a day and have reduced already down to 42 over the past few weeks. My hypos are becoming more frequent however, leading me to think the Levemir reduction isn't the answer. Any advice from anyone to combating these hypos would be great! Had a 2.2 last night so am pretty worried!

    Thanks in advance!
     
  2. catapillar

    catapillar Type 1 · Well-Known Member

    Messages:
    2,893
    Likes Received:
    2,564
    Trophy Points:
    178
    Pregnancy, specifically the first trimester, can cause hormone changes that make you more insulin sensitive and cause hypos. Obviously if you're making changes to doses to deal with this you'll need to keep a close eye on blood sugars to stay in the pregnancy targets as as the pregnancy moves along the hormones make you more insulin resistant.

    DAFNE says for night time hypos basal insulin should be reduced by 10-20% immediately. So that would be a reduction from 54 down to 43-48 the next night after your first unexplained nocturnal hypo. Seems a bit odd that it's taken 3 weeks to get down to 42. If you're still having hypos with 42 units do the same again, reduce by 10-20% and see how you go with something in the region of 33 units.

    If you don't think it's the levemir causing the night hypos are you taking any bolus insulin before bed or in the evening? When would your last bolus dose at night be?

    If you are having more frequent hypos through out the day it could be you need to look at reducing your insulin to carb ratio while the pregnancy is making you more insulin sensitive. Or it could just be that due to the tight targets required during pregnancy you just have tighter control and tighter control does cause a bit more of a hypo risk.
     
  3. quintel

    quintel Type 1 · Active Member

    Messages:
    27
    Likes Received:
    23
    Trophy Points:
    43
    My DSN said to lower it by 2 units every few days until the hypos go away, that's why I've taken a few weeks to get it from 54 to 42. I go a few days without a hypo then they start all over again so I lower it based on that. It doesn't seem to matter what my blood is before I go to bed, I've gone to bed with it at 9mmol and 5mmol for example and regardless I still hypo. My last bolus is usually with my dinner at around 8pm unless I have to correct after.

    My main issue is that I don't want to reduce my Levemir too much as it's starting to send my evening bloods up a bit (I do my levemir at 10pm). Obviously it's all made harder by the fact I'm pregnant and can't bare the idea of my bloods being in double figures out of fear of my babies
     
  4. catapillar

    catapillar Type 1 · Well-Known Member

    Messages:
    2,893
    Likes Received:
    2,564
    Trophy Points:
    178
    Do the night hypos wake you up, so you know they are happening and you can treat them? That's pretty important.

    Have you thought about splitting your levemir dose? It really only lasts about 12 hours so most people will take a shot of levemir PM to see them through the night and a shot of levemir am to deal with the day. It might be that you would split your dose so you take less at night and more in the morning to avoid the night time hypos but keep bloods in check during the day.
     
  5. tigger

    tigger Type 1 · Well-Known Member

    Messages:
    510
    Likes Received:
    351
    Trophy Points:
    103
    Talk to your dsn again. The more of these you have the less awareness you'll have until you end up having comas in the night. This is what I had in my first 2 pregnancies. Only way I solved the nighttime was with a pump in my 3rd pregnancy I'm afraid. Play around with insulin, bedtime snacks, times you do your basal, splitting your basal. Look at the peaks and work out if lower basal and more correction doses might be the answer. Ask for a cgm/libre so you can monitor when you're dropping and work out what you can do to change that. Good luck. Your hormones will still be like this until about week 14 before they start swinging the other way.
     
  6. quintel

    quintel Type 1 · Active Member

    Messages:
    27
    Likes Received:
    23
    Trophy Points:
    43
    I've spoken to my DSN yesterday at the IMAGE course Im doing and they've suggested I split the Basal dose 50/50. I've started this last night and didn't have a hypo but bloods have been higher so will have to give it a few days to settle. I'm thinking maybe now is my turning point where I'm needing more bolus since my reading have been going up after meals to around the 8's which is frustrating.

    Thank you for your advice! First pregnancy is definitely scary when you don't know how you work!
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook